IS case 469: Amiodarone induced pulmonary toxicity
Imaging Sciences URMC 2010
Publication Date: 2010-08-30
Findings are consistent with amiodarone induced pulmonary toxicity.
Amiodarone induced pulmonary toxicity
Amiodarone is commonly used to treat ventricular tachyarrhythmias. Pulmonary toxicity occurs in about 5-10% of patients using the drug and usually happens within months of starting therapy. Risk of developing pulmonary disease is independent of duration of therapy but is higher in those taking a dose greater than 400 mg or if the individual is elderly. Since amiodarone is about 37% iodine by weight it results in characteristic high attenuation accumulation in the lung, liver, and/or spleen. Thyroid disease is also very common with use of the drug.
The most common cause of amiodarone pulmonary toxicity is nonspecific interstitial pneumonia (NSIP). With early disease chest radiographs show heterogeneous opacities while CT can show scattered or diffuse areas of ground glass opacity. Later, the disease develops into fibrosis, traction bronchiectasis, and honeycombing. Pleural inflammation presenting as effusions are also common. Bronchiolitis obliterans organizing pneumonia (BOOP) also known as cryptogenic organizing pneumonia (COP) is a less common presentation consisting of focal homogeneous pulmonary opacities resulting from fibroblast proliferation. These infiltrates are usually peripheral and of higher attenuation in amiodarone toxicity. BOOP usually occurs simultaneously with non-specific interstitial pneumonitis (NSIP). As mentioned above, high attenuation accumulation in lung, liver, and/or spleen is very characteristic of amiodarone use.
- Kligerman SJ, Groshong S, Brown KK, Lynch DA. Nonspecific interstitial pneumonia: radiologic, clinical, and pathologic considerations. Radiographics. 2009 Jan-Feb;29(1):73-87. PMID: 19168837
- Kuhlman JE, Teigen C, Ren H, et al. Amiodarone pulmonary toxicity: CT findings in symptomatic patients. Radiology. 1990 Oct;177(1):121-5. PMID: 2399310
- Rossi SE, Erasmus JJ, McAdams HP, Sporn TA, Goodman PC. Pulmonary drug toxicity: radiologic and pathologic manifestations. Radiographics. 2000 Sep-Oct;20(5):1245-59. PMID: 10992015